Clinical importance of thrombocytopenia occurring in the hospital phase after administration of thrombolytic therapy for acute myocardial infarction. The Thrombolysis and Angioplasty in Myocardial Infarction Study Group.

Published

Journal Article

OBJECTIVES: The purpose of this study was to examine the incidence and clinical implications of thrombocytopenia that occurs in hospital after administration of thrombolytic therapy for acute myocardial infarction. BACKGROUND: The use of thrombolytic therapy in patients with acute myocardial infarction has improved mortaltiy rates, but hemorrhage remains a major complication. Because thrombocytopenia may be associated with hemorrhage after thrombolytic therapy, we examined the incidence and clinical implications of thrombocytopenia after administration of thrombolytic therapy for acute myocardial infarction. METHODS: The patient population comprised 1,001 patients enrolled in Phases 2, 3 and 5 of the Thrombolysis and Angioplasty in Myocardial Infarction (TAMI) trial and the urokinase trial. Patients received recombinant tissue-type plasminogen activator, urokinase or combination therapy in various dosing schemes. All patients received heparin, aspirin and a calcium-channel blocking agent. Thrombocytopenia occurring anytime after thrombolytic therapy was defined as a nadir platelet count either < 100,000/microliters or < 1/2 baseline. Blood loss was quantified by a bleeding index. Multiple logistic regression was used to evaluate the independent contribution of thrombocytopenia in a model predicting in-hospital mortality. RESULTS: Thrombocytopenia occurred in 16.4% of patients, with no difference among the thrombolytic regimens. Patients with thrombocytopenia had a lower median acute ejection fraction and a higher likelihood of three-vessel coronary artery disease than patients without thrombocytopenia. Patients with thrombocytopenia had more hemorrhage, a higher in-hospital mortality rate and a more complicated hospital course than patients without thrombocytopenia, even after consideration of other important variables, including age, acute ejection fraction, number of diseased vessels, bypass surgery and use of intraaortic balloon counterpulsation. CONCLUSIONS: Thrombocytopenia after thrombolytic therapy is a common event and is associated with excess hemorrhage and mortality. Platelet counts should be monitored daily after administration of thrombolytic therapy because the appearance of thrombocytopenia identifies a subset of patients at increased risk for hemorrhage and death.

Full Text

Duke Authors

Cited Authors

  • Harrington, RA; Sane, DC; Califf, RM; Sigmon, KN; Abbottsmith, CW; Candela, RJ; Lee, KL; Topol, EJ

Published Date

  • March 15, 1994

Published In

Volume / Issue

  • 23 / 4

Start / End Page

  • 891 - 898

PubMed ID

  • 8106694

Pubmed Central ID

  • 8106694

International Standard Serial Number (ISSN)

  • 0735-1097

Language

  • eng

Conference Location

  • United States